Arkansas, 2016

Hail and Damaging Winds in Arkansas, May 29, 2016

May 29, 2016 · NWS LZK · 4 events in 2 counties and zones

Scattered Severe Storms on 5/29 generated severe hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Scattered Severe Storms on 5/29 generated severe hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 29, 11:20 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 29, 11:20 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1220 PM CDT SUN MAY 29 2016

.AVIATION...
A light and variable surface flow will prevail across all sites
during this period. Expect brief scattered MVFR conditions due
fog between 09z-14z.

55

&&

.PREV DISCUSSION...(ISSUED 1057 AM CDT SUN MAY 29 2016

UPDATE...
15z subjective surface analysis indicates several mesoscale
boundaries across the southern plains and mid-south...with one
noted from near Hot Springs...to near McAlester Oklahoma. Surface
based CAPE values of >3000 J/kg are indicated at 15z. Any
convective cells that develop this afternoon should be short
lived...although could briefly approach severe limits.

55

PREV DISCUSSION...(ISSUED 612 AM CDT SUN MAY 29 2016

DISCUSSION...

Updated to include the 12Z aviation discussion below...

AVIATION...

Some patchy fog is ongoing at some terminals across the area early
this morning...but this fog should clear out over the next couple
hrs. Winds throughout the day will be generally light...and
variable in direction. Have kept the forecast dry at this
time...though cannot rule out any isolated SHRA/TSRA.
However...location of possible SHRA/TSRA is too uncertain to
pinpoint at this time. TAFs out shortly.

PREV DISCUSSION...(301 AM CDT SUN MAY 29 2016)

SHORT TERM...Today Through Monday Night

Same story...different day...a statement that pretty much sums up
the forecast for this Sun. Expecting generally dry
conditions...though some isolated afternoon convective activity
could be seen. Expect temps to be a few deg warmer than seen on
Sat.

Flow aloft will remain generally from the west over the region
tonight through Mon night...keeping a persistent forecast for the
short term period. This means some small chances for SHRA/TSRA again
tonight through Mon night...with generally isolated to widely
scattered convective activity possible. The best chances for precip
will come during the afternoon hrs during the peak heating of the
afternoon hrs. Highs will be just above normal...in the 80s to
around 90. Some upper 70s will be possible in the higher terrain.

Will point out that some model guidance has occasionally been
hinting as some upper level disturbances moving through the region
tonight into Mon night...which could trigger some more organized
convective activity. However...timing and placement of any
development has not been well handled lately...and as a
result...have gone on the lower end regarding POPs. If some more
organized activity were to develop and move into portions of the CWA
during this particular period...it will likely be result of
meososcale type features associated with any convective systems that
could sustain themselves from areas west of the state. If these
scenarios were to become more probable...will adjust POPs
accordingly when the confidence increase.

LONG TERM...Tuesday Through Saturday

Mesoscale influences will remain active into the long term periods,
as daytime heating, low level moisture, and upper level systems
interact with convective remnants and allow diurnally-
driven showers/storms to continue. Synoptic-scale forcing will become
more of an influence by Tuesday night, as surface low pressure
develops along a frontal boundary to the west. Precipitation will
become more widespread by Wednesday, as the front moves into the
state. Several upper level waves will move through and interact with
the front. The front will slow down a bit by late Wednesday, as upper
ridging amplifies over the southeast conus.

By Friday, the front will stall out near southern Arkansas. By this
time, extended range models are developing a cutoff upper low in the
vicinity of the Arklatex region. While this pattern is a bit
anomalous for early June, it showing up in more than one solution is
cause to pay a bit more attention to it. Should this pan out, it
would act to keep precip chances in the forecast through at least
the end of the period.

While there is enough instability present during most of the long
term to allow for a chance of an isolated strong/severe storm, I
wouldn't expect any widespread severe thunderstorms, at least not
looking at the latest data. Wednesday would be the highest chance
for any strong storms. Cloud cover will be a big inhibiting
factor. Also, similar to the last few days, any stronger storm would
have the capability of producing heavy rain, which could lead
to localized flooding issues.

Temperatures will be above average at the beginning of the period.
However, cooler air will move in with the frontal boundary, which
will allow temperatures the remainder of the long term to be below
average.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...99
Hazardous weather outlook, May 29, 7:55 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
855 AM CDT SUN MAY 29 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
855 AM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON
AND EARLY EVENING HOURS. BRIEF HEAVY RAIN...AND DANGEROUS LIGHTNING
WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL COME
BY WEDNESDAY...AS A COLD FRONT PUSHES INTO THE REGION FROM THE
WEST. THE FRONT WILL SLOW DOWN AND EVENTUALLY STALL OUT.

THERE IS A CONSIDERABLE DEGREE OF UNCERTAINTY WITH RESPECT TO SEVERE
THUNDERSTORM CHANCES DURING THIS PERIOD. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...THERE WILL BE A POSSIBILITY
OF AN ISOLATED STRONG OR SEVERE STORM...PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS. THE HIGHEST CHANCE FOR ANY STRONG STORM
WOULD BE ON WEDNESDAY.

ALSO...ANY STRONG STORMS DURING THIS PERIOD WOULD BE CAPABLE OF
PRODUCING HEAVY RAINFALL...WHICH COULD LEAD TO LOCALIZED FLOODING
ISSUES. HOWEVER...NOTHING WIDESPREAD IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

55/62/57

In the hours before

Special weather statement, May 29, 11:45 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1245 PM CDT SUN MAY 29 2016

ARZ037-040-041-291815-
SCOTT AR-MONTGOMERY AR-POLK AR-
1245 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...
SOUTHEASTERN SCOTT AND NORTHEASTERN POLK COUNTIES UNTIL 115 PM CDT...

AT 1244 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF OPAL...OR 14 MILES NORTHEAST OF MENA...MOVING EAST AT
20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ODEN...                CEDAR CREEK...         PINE RIDGE...
PENCIL BLUFF...        BOLES...               Y CITY...
CHERRY HILL IN POLK ...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3461 9411 3479 9410 3481 9372 3454 9374
TIME...MOT...LOC 1744Z 274DEG 17KT 3470 9402

55

The radar

The Little Rock radar (KLZK), 60 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Saline

When
May 29, 1:25 PM CST
Where
Saline County, 3.16 mi WNW of Owensville
Measured
1 in hail
Reported by
Public
Coordinates
34.640, -92.870

Hail, Saline

When
May 29, 2:18 PM CST
Where
Saline County, 1.49 mi SSW of Alexander
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.600, -92.450

Spotter reported quarter size hail near the Saline County Airport.

Thunderstorm Wind, Saline

When
May 29, 2:20 PM CST
Where
Saline County, 1.71 mi E of East End
Measured
61 kt (70 mph) estimated gust
Reported by
River/Stream Gage
Coordinates
34.550, -92.320

Large trees downed across Springlake Rd in East End.

Thunderstorm Wind, Lincoln

When
May 29, 4:16 PM CST
Where
Lincoln County, 0.9 mi SW of Tyro
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.820, -91.730

A few trees down near highway 54.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639210, 639214, 639215, 639216.